Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Nuerontin and Nerve Pain

AnonymousUserAAnonymousUser Posts: 49,578
edited 06/11/2012 - 7:25 AM in Chronic Pain
My Doctor recently, at my suggestion put me on Nuerontin and I have to say it has been a miracle drug for me. My pain didn't start orginally as nerve pain but the last few months has turned in to nerve pain. I have the burning foot thing going on and the pain runs down the right side of my back through my butt into my foot.

My question is why would it turn in to nerve pain? Was it because we didn't treat my original pain early enough and it caused further damage?

Regardless of how the pain started the nuerontin has brought my pain level down to almost a zero. I am taking 2700 miligrams a day now. Before each dose I can feel the pain creeping up but after I take my dose it goes away.
I am so happy to have finally found a non narcotic drug that is giving me such great results.

I can't believe that I had to be the one to suggest trying nuerontin. What exactly am I paying a docotr for?
advertisement
13

Comments

  • I'm so glad the Neurontin is working for you! That sounds like a dream to get the pain level that low. I couldn't tolerate Neurontin, Lyrica or Cymbalta, unfortunately. I am very sensitive to some meds.

    As for why it is nerve pain now, I don't know. I have permanent nerve damage and have really never found out why. Did I have it from the beginning? Did my surgeries cause nerve damage? Do I have too much scar tissue from improper healing? I can't believe my mind has gone blank here, but just after my first surgery when I was still recovering, my family doc put me on Levaquin, a 3rd tier antibiotic for a skin rash. It has a black box warning that it can cause nerve damage and that it should be given with caution.

    Here is what I found:

    "Peripheral Neuropathy: Rare cases of sensory or sensorimotor axonal polyneuropathy affecting small and/or large axons resulting in paresthesias, hypoesthesias, dysesthesias and weakness have been reported in patients receiving quinolones, including [name of specific quinolone]. [The drug] should be discontinued if the patient experiences symptoms of neuropathy including pain, burning, tingling, numbness, and/or weakness or other alterations of sensation including light touch, pain, temperature, position sense, and vibratory sensation in order to prevent the development of an irreversible condition."

    She gave me 2 prescriptions in a row. Did that medicine damage my nerves? This is an example of me taking a med without really even thinking twice about it. Something in me thinks this may really be a key in the answer, but likely will never know.

    I think all doctors should make patients aware of this danger before giving ANY quinolone antibiotics. That's what the black box warning is for, but nothing was said to me at all. I might have been more susceptible since I had just had surgery. I don't know.

    I totally understand your frustration, and I hope your nerve pain isn't permanent damage.

    ( ( HUGS) )

    Cheri
  • Wow, that's pretty scary that they would give you a drug that would cause nerve damage. I am guilty as well of not reading the inserts when I am prescribed a drug especially if it is just an antibiotic. A few weeks ago I thought the doctor had prescribed me a muscle relaxer, I was going in for an ESI and they told me not to take tylenol, NASIDS, ect. Well I took this med thinking it was just a muscle relaxer because this is what we had discused, so I took them before the ESI. I didn't have any problems but I should have read the lable and looked it up on the internet before I took it. It was NASID, it really made me angry that he wrote me a script for that when I already had some at home and they didn't relieve my pain at all.

    I guess I am lucky that I am tolerating the neurontin so well and it is working so well for my pain. What kind of side effects did you have that made you unable to take them? I don't get drowsy or a foggy head or anything for that matter. Just pain relief.

    As far as why I got the nerve damage, I guess I may never no but I am glad to have found a drug that has helped so much.

    Hugs to you as well, take care.

    Suziee
  • advertisement
  • I too took Levaquin immediately after surgery and was not aware of the adverse reaction until after the fact. But, my nerve pain was evident as soon as I awoke from surgery. I took two med packs of steroids and my pain did change form but did not go away. I am now taking gabapentin (generic neurontin) and am graduating gradually to higher dosage. So far it seems to be doing nothing to help the pain, and I have not noticed any additional side effects.

    One Love,

    Stephanie
  • Have been out of my meds for over a month. the side effects of that is not good. always in pain depressed crying nothing going right. I have fibromyalgia,osteoporosis,osteoarthritis,back pain,bronchitis,bursitis,tendonitis,chronic fatigue,sleep disorder,depression,emphysema,foot problems,gerd,incontinence,memory loss,MDD,DDD,and ulcers.
    Sue Brown :''(
  • I took this drug after being in pain for 2 straight months after a rotator cuff repair. Then I took the drug and in 2 days I was on the golf course with 0 pain. Your right, why did they wait so long. I was in so much pain then
  • advertisement
  • dilaurodilauro ConnecticutPosts: 11,349
    Not to sound like any endorsement, but I believe if you took the consensus of Spine-Health members, they favor Neurontin over Lyrica for Nerve Pain. I've used both and so far after about a year or so on Neurontin, I have not seen any negative side effects.

    Now, why Nerve pain?

    From your post and signature area, I could not see if you have had any spinal surgeries. When a spinal disc starts to impinge on a nerve root that will create nerve pain which takes longer to heal than the actual disc pain.

    On 4 out of my 7 surgeries, the nerve pain took anywhere from 6 months to a year after surgery before that pain was gone. I also wasnt sure when you said your pain turned to nerve pain. Do you have any formal diagnosis from a doctor?


    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I have had two MRI's to date. One of my cervical spine and one of my thoracic spine. The thoracic doesn't show much going on except for two mild bulging discs but that is where the pain originated from. My cervical spine shows quite a bit going on but I have never had any neck pain.

    I first had a ESI of the cervical spine because they thought it might be referred pain, it did nothing. Then I had an ESI of the thoracic area and it might have helped a little bit, its hard to tell because I started taking the neuronton about 5 days after the ESI. Either way I think the neurontin is doing the trick.

    My life is doable after almost a year of unbearable pain. I am back walking and enjoying life once again.

    Has anyone had weight gain with neurontin? I have put on 10 lbs or more and I am not sure which drug to blame it on but I think it may be the Remeron I am taking but my doctor did warn me that neurontin would make you extremly hungry. Now that I feel better I am on an exercise regiment to see if I can get that 10 lbs off.

  • I was on Neurontin (Gabapentin) for about five years. It didn't help me a lot with nerve pain then, but was a wonder drug when it came to sleep. I've been on it again for a couple of weeks and am HOPING it will help with the nerve "stuff" as well as sleep once I get up to a reasonable dose.

    I'm so glad to hear you're getting good relief from it, suziee, as it's one of the drugs that has been on the market for years without too many side effects.

    I, like Ron, preferred taking it over the Lyrica; the Lyrica had so many weird side effects....I did NOT like it at all.

    Take care, and I hope you continue to see improvement!

    Tracy
  • Has anyone experienced weight gain while taking neurontin?

    My Doctor warned me that it may cause an increase in appetite.

    I have gained 10 lbs rather quickly but I'm not sure if it is the neurontin or the Remeron.
  • I didn't have any weight gain at all with Neurontin when I was on it for those five years, but a lot of people on this site have.

    I'll keep you posted, though, because I've been back on it a few weeks and my appetite has doubled....it might be because my other meds have finally "settled in", but if it's the Neurontin, I'm in trouble!! :O I seem to be out eating everyone these days!!

    Tracy

    P.S. I did neglect to mention that the "creepy crawly" nerve sensations have definitely settled down since I started these meds again....I'm VERY happy about that.
advertisement
This discussion has been closed.
Sign In or Register to comment.